Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 4, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 2, 2017, 5:03 PM CDT for 4 counties in North Dakota. It was in force for 57 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2017, 5:03 PM CDT (22:03 UTC)
- Expired
- Jun 2, 2017, 6:00 PM CDT
- In force
- 57 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Benson County, ND, Cavalier County, ND, Ramsey County, ND, Towner County, ND
The radar
The Minot AFB radar (KMBX), 136 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 5:15 PM CDT | HAIL 1 | 1 Wnw Penn, ND | LOTS OF DIME TO QUARTER SIZED HAIL AND VERY HEAVY RAIN. |
| Jun 2, 5:35 PM CDT | HAIL 1.25 | 5 Sw Cando, ND | NICKEL TO HALF DOLLAR SIZED HAIL AND VERY HEAVY RAIN. HAIL COVERED THE GROUND. |
| Jun 2, 5:45 PM CDT | HAIL 0.88 | Cando, ND | |
| Jun 2, 5:46 PM CDT | HAIL 1 | 2 E Penn, ND | DIME TO QUARTER SIZED HAIL COVERED THE HIGHWAY. |
| Jun 2, 5:48 PM CDT | HAIL 0.88 | Cando, ND | |
| Jun 2, 5:58 PM CDT | TSTM WND DMG | 4 Nw Webster, ND | SIX INCH DIAMETER APPLE TREE SNAPPED. |
| Jun 2, 5:59 PM CDT | HAIL 1.25 | 1 W Webster, ND | NICKEL TO HALF DOLLAR SIZED HAIL FEEL FOR ABOUT 5 MINUTES... ENDING AROUND 604 PM CDT. |
| Jun 2, 5:59 PM CDT | HAIL 1.25 | 1 W Webster, ND | NICKEL TO HALF DOLLAR SIZED HAIL FEEL FOR ABOUT 5 MINUTES... ENDING AROUND 604 PM CDT. |
| Jun 2, 6:00 PM CDT | TSTM WND DMG | 5 Ne Penn, ND | THREE TREES APPROXIMATELY 12 TO 18 INCHES TWISTED AND SNAPPED. ALSO RECEIVED DIME HAIL AND APPROXIMATELY 1.25 INCHES OF RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.1 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 378 J/kg
- Mixed-layer CIN
- -285 J/kg
- Mixed-layer LCL
- 1681 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
929
WUUS53 KFGF 022203
SVRFGF
NDC005-019-071-095-022300-
/O.NEW.KFGF.SV.W.0004.170602T2203Z-170602T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
503 PM CDT FRI JUN 2 2017
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
North central Benson County in northeastern North Dakota...
Towner County in northeastern North Dakota...
Western Cavalier County in northeastern North Dakota...
Northwestern Ramsey County in northeastern North Dakota...
* Until 600 PM CDT.
* At 503 PM CDT, severe thunderstorms were located along a line
extending from near Hansboro to near Cando, moving north at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Hansboro around 505 PM CDT.
Arndt around 525 PM CDT.
Egeland around 530 PM CDT.
Rocklake around 550 PM CDT.
Calvin and Sarles around 600 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4900 9899 4825 9868 4815 9918 4900 9953
TIME...MOT...LOC 2203Z 196DEG 27KT 4901 9947 4845 9925
HAIL...1.00IN
WIND...60MPH
$$
Voelker1 follow-up statement
001
WWUS53 KFGF 022240
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
540 PM CDT FRI JUN 2 2017
NDC005-019-071-095-022300-
/O.CON.KFGF.SV.W.0004.000000T0000Z-170602T2300Z/
Benson ND-Towner ND-Cavalier ND-Ramsey ND-
540 PM CDT FRI JUN 2 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTH CENTRAL BENSON...TOWNER...WESTERN CAVALIER AND NORTHWESTERN
RAMSEY COUNTIES...
At 539 PM CDT, severe thunderstorms were located along a line
extending from 21 miles north of Hansboro to near Egeland, moving
northeast at 25 mph. At 515 pm cdt quarter sized hail was reported
near Penn.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Calvin and Sarles around 600 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4900 9899 4825 9868 4815 9918 4880 9943
TIME...MOT...LOC 2239Z 196DEG 27KT 4926 9936 4871 9914
HAIL...1.00IN
WIND...60MPH
$$
VoelkerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:48 PM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, Jun 2, 2:48 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 248 PM CDT Fri Jun 2 2017 .SHORT TERM...(This evening through Saturday) Issued at 240 PM CDT Fri Jun 2 2017 Timing, coverage and intensity of convection main impacts through the short term. Main boundary currently from MOT to west of BIS to a sfc low near MBG. A weaker e-w boundary extends from the low along the ND/SD border then se to near RST. Main wave pushing across e MT/WY with a weaker impulse under the ridge axis over the central dakotas border region. Ahead of boundary dewpoints around 60 reside to the western FA boundary. Bulk shear remains weak however sufficient instability, cape with favorable mid level lapse rates over the central dakotas. Cap is weakest over N central ND and most high resolution model guidance and CAMs initiate convection along boundary over this region with secondary area vcnty surface low along s central ND/SD border. Have maintained highest pops across the NE with adjustments likely through the evening. Although shear weak sufficient instabiility and cape for severe storms. Inverted V soundings and dcape all favorable for strong winds along the the spotty hail threat. Modest low level jet develops later this evening which may aid in maintaining convection across northern Mn to some degree overnight. Temperatures to remain mild overnight. Convection will continue to propagate eastward across mainly the Mn portion of the forecast area into early afternoon. Not a great deal of cooling behind the front so with solar temperatures should recover with most areas remaining above average. .LONG TERM...(Saturday night through Friday) Issued at 147 PM CDT Fri Jun 2 2017 On Saturday night through Monday night, an upper level ridge approaches and builds in from the west, bringing drier air aloft and warmer air. This results in highs in the upper 70s to upper 80s with generally sunny and dry conditions during this period. A small upper level disturbance brings small chances for a few showers to parts of northwest and west central Minnesota during this period, but any rain will be fairly brief. For the middle to the end of the week, the ridge moves east out of the Northern Plains and a more active weather pattern emerges with one or two upper level short waves moving through the Northern and Canadian Plains. Model confidence is low in the timing of these disturbances, but there is definitely a signal that rain chances will be in the forecast for a few periods with some threat for storms on one or two days. With increased cloud cover and rain chances, temperatures will be a bit cooler than the weekend with highs generally in the 70s and lows in the 40s to 50s. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1239 PM CDT Fri Jun 2 2017 Highest confidence for T potential in the DVL area so included a tempo group around 00z give or take an hour or so. With inverted V soundings strong winds look to be the highest threat so mentioned 45kt gusts with T. Farther east more uncertain on how convection will hold together so left out of forecast other than VCTS in GFK. Otherwise general VFR conditions expected through the period. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...Voelker LONG TERM...BP AVIATION...Voelker
Hazardous weather outlook, Jun 2, 12:01 PM CDT, 5 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 1201 PM CDT Fri Jun 2 2017 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-031715- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 1201 PM CDT Fri Jun 2 2017 ...Scattered severe storms possible late this afternoon and evening across parts of the region... This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight There is a chance for scattered severe thunderstorms late this afternoon into the evening. The areas with the best chance for seeing severe thunderstorms are the Devils Lake region into the northern Red River Valley, mainly between 6 PM and 11 PM. Quarter sized hail and wind gusts to 70 mph will be the main threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Jun 2, 4:34 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
434 PM CDT FRI JUN 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM HAIL 4 ESE LEEDS 48.27N 99.36W
06/02/2017 E1.00 INCH BENSON ND TRAINED SPOTTER
VERY HEAVY RAIN AND LOTS OF DIME TO QUARTER SIZED HAIL.
&&
GGUSTLocal storm report, Jun 2, 4:40 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
440 PM CDT FRI JUN 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM HAIL 3 ESE HANSBORO 48.94N 99.32W
06/02/2017 E1.25 INCH TOWNER ND PUBLIC
A FEW VERY LARGE HAIL AMONG LOTS OF SMALL HAIL.
&&
GGUSTLocal storm report, Jun 2, 4:52 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
452 PM CDT FRI JUN 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL 4 W BISBEE 48.63N 99.47W
06/02/2017 E1.00 INCH TOWNER ND PUBLIC
VERY HEAVY RAIN AND A FEW LARGE HAIL.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 4:05 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey, Towner | 55 min |
| Jun 2, 4:15 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Ramsey, Towner | 60 min |
| Jun 2, 4:48 PM CDT | Severe Thunderstorm Warning | FGF | Benson | 57 min |
| Jun 2, 5:44 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey | 45 min |
| Jun 2, 5:56 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Ramsey, Towner | 64 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.